Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 37, NWS Spokane, WA

July 20, 2012Benewah County, Latah County, Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 20, 2012, 2:00 PM PDT for Benewah County, Latah County, Shoshone County, Idaho. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2012, 2:00 PM PDT (21:00 UTC)
Expired
Jul 20, 2012, 2:45 PM PDT
In force
45 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Benewah County, ID, Latah County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 112 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:30 PM PDTHAIL 1Calder, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 11:38 AM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2619 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WUUS56 KOTX 202100
SVROTX
IDC009-057-079-202145-
/O.NEW.KOTX.SV.W.0037.120720T2100Z-120720T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
200 PM PDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO...
  NORTHEASTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO...
  WEST CENTRAL SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO...

* UNTIL 245 PM PDT

* AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES SOUTH OF SANTA...OR 26 MILES SOUTH OF
  ST. MARIES...AND MOVING NORTH AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SANTA...ST. JOE...CALDER AND HUCKLEBERRY CAMPGROUND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL OF AT LEAST GOLF BALL SIZE WAS REPORTED EARLIER IN JULIETTA 
WITH QUARTER SIZE HAIL REPORTED IN KENDRICK WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE 
AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT FRIDAY
EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.

&&

LAT...LON 4739 11642 4734 11597 4709 11618 4690 11641
      4695 11658
TIME...MOT...LOC 2059Z 201DEG 39KT 4700 11641

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:14 PM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 20, 12:14 PM PDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1214 PM PDT Fri Jul 20 2012

.SYNOPSIS...
Expect a significant round of thunderstorms by this afternoon and
evening as a strong low pressure system lifts through the region.
Some of the storms could be severe and produce large hail...damaging
winds...and very heavy rains. By the weekend the weather will dry
out for most locations. Another upper level low will cross the
region Sunday night and Monday resulting in a chance of showers
for locations north of highway 2. The low will exit by Tuesday
afternoon with dry and seasonably warm weather to follow.

&&

.DISCUSSION...
There will be a few updates to the forecast this
afternoon...mainly to make adjustment to reflect reality. this
will not change the forecast much. This will still be an active
thunderstorms day with the potential for severe thunderstorms. We
have issued a Severe Thunderstorm Watch from now through 800 pm
this evening. In addition there is a Flash Flood Watch out for a
large portion of eastern Washington through 1100 pm tonight. These
could very well be dangerous storms and people should be on alert
for rapidly building thunderstorms. /Tobin

&&

.AVIATION...
18Z TAFS: The lull in the convection will be short lived as the
thunderstorm threat increases after 20z. A vigorous upper level
disturbance will push into the region from the southwest and ignite
convection...starting in the KEAT...KMWH and KLWS area and pushing
northeast through the afternoon. There is the potential for strong
to severe storms with gusty winds...heavy rain and hail for a 1-2 hr
period at each of the TAF sites. The convection will decrease after
00z and linger in the northern and panhanhandle mountains through
03z. Conditions will stabilize in the wake of the storms...leaving
VFR conditions and lighter winds through the night. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        82  58  80  58  84  57 /  80  50   0   0   0  20
Coeur d'Alene  82  57  78  54  83  57 /  80  70   0   0   0  20
Pullman        80  53  80  51  82  54 /  80  20   0   0  10  20
Lewiston       91  63  90  62  91  63 /  80  10   0   0  10  20
Colville       87  57  82  54  86  56 /  80  80  10   0  10  20
Sandpoint      81  56  77  50  83  54 /  80  80  10   0  10  30
Kellogg        84  57  78  54  85  55 /  80  50  10   0  10  30
Moses Lake     84  59  84  57  86  57 /  60  10   0   0   0  10
Wenatchee      84  62  85  61  83  60 /  80  10   0   0  10  10
Omak           84  58  83  56  84  57 /  80  40   0   0  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 11 PM PDT this evening for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
     Northern Panhandle.

     SEVERE THUNDERStorm Watch until 8 PM PDT this evening for
     Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse-Lewis and Southern Nez Perce Counties-Lewiston Area-
     Northern Panhandle.

WA...Flash Flood Watch until 11 PM PDT this evening for Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
     Upper Columbia Basin-Waterville Plateau.

     SEVERE THUNDERStorm Watch until 8 PM PDT this evening for East
     Slopes Northern Cascades-Lower Garfield and Asotin Counties-
     Moses Lake Area-Northeast Blue Mountains-Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
     Upper Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     Flash Flood Watch until 5 PM PDT this afternoon for East Slopes
     Northern Cascades-Wenatchee Area.

&&
Hazardous weather outlook, Jul 20, 5:49 AM PDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT FRI JUL 20 2012

IDZ001>004-026-027-WAZ031>038-041>044-211300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
549 AM PDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL LIFT THROUGH THE REGION TODAY LEADING
TO A GOOD CHANCE FOR THUNDERSTORMS REGION-WIDE. SOME STORMS
BETWEEN NOON AND 7PM WILL BE STRONG TO SEVERE CAPABLE OF DAMAGING
WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 20, 12:50 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1250 PM PDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HEAVY RAIN       3 SSW ANATONE           46.09N 117.15W
07/20/2012  U0.00 INCH       ASOTIN             WA   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY RAIN CAUSING WATER TO RUN DOWN
            ROADS. PEA SIZE HAIL ALSO REPORTED

1248 PM     HAIL             3 ESE LEWISTON          46.37N 116.94W
07/20/2012  E0.75 INCH       NEZ PERCE          ID   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY PENNY SIZE HAIL AND HEAVY RAIN.

&&

RFLIEHMA
Local storm report, Jul 20, 12:52 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1252 PM PDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             2 SE LEWISTON           46.37N 116.96W
07/20/2012  E1.00 INCH       NEZ PERCE          ID   TRAINED SPOTTER

            SPOTTER NEZ PERCE 33.

&&

RFLIEHMA
Local storm report, Jul 20, 1:02 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
102 PM PDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             SW LAPWAI               46.40N 116.81W
07/20/2012  E1.50 INCH       NEZ PERCE          ID   TRAINED SPOTTER

            VALLEY GAS IN LAPWAI REPORTED SLIGHTLY LARGER THAN PING
            PONG BALL SIZE HAIL.

&&

RFLIEHMA
Local storm report, Jul 20, 1:05 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
105 PM PDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             1 NNE LAPWAI            46.42N 116.79W
07/20/2012  E1.50 INCH       NEZ PERCE          ID   TRAINED SPOTTER

            NEZ PERCE TRIBAL POLICE REPORTED PING PONG BALL SIZE
            HAIL.

&&

RFLIEHMA
Local storm report, Jul 20, 1:16 PM PDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
116 PM PDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             WNW JULIAETTA           46.58N 116.71W
07/20/2012  E1.75 INCH       LATAH              ID   TRAINED SPOTTER

            SPOTTER LA 34 SLIGHTLY LARGER THAN GOLF BALL SIZE HAIL.

&&

RFLIEHMA
Local storm report, Jul 20, 1:26 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
126 PM PDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             KENDRICK                46.61N 116.65W
07/20/2012  E1.00 INCH       LATAH              ID   PUBLIC

            PUBLIC REPORTED HAIL.

&&

RFLIEHMA

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:09 PM PDTSpecial Weather StatementOTXNez Perce51 min
Jul 20, 12:39 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce51 min
Jul 20, 12:57 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce48 min
Jul 20, 1:04 PM PDTAreal Flood AdvisoryOTXNez Perce4 hr
Jul 20, 1:18 PM PDTSevere Thunderstorm WarningOTXBenewah, Latah, Nez Perce, Shoshone42 min
Jul 20, 2:07 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce38 min
Jul 20, 2:21 PM PDTSevere Thunderstorm WarningOTXBonner, Kootenai39 min
Jul 20, 2:41 PM PDTSevere Thunderstorm WarningOTXKootenai, Shoshone49 min
Jul 20, 2:58 PM PDTSevere Thunderstorm WarningOTXShoshone47 min
Jul 20, 3:17 PM PDTSevere Thunderstorm WarningOTXKootenai43 min
Jul 20, 3:18 PM PDTAreal Flood AdvisoryOTXLatah117 min
Jul 20, 3:20 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai, Latah40 min
Jul 20, 3:35 PM PDTAreal Flood WarningOTXBonner, Boundary, Kootenai, Shoshone4 hr
Jul 20, 3:37 PM PDTSevere Thunderstorm WarningOTXBonner, Boundary53 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.